Risk of Pancreatitis Doubles for Patients Taking New Class of Diabetes Drugs
Johns Hopkins researchers point finger at sitagliptin and exenatide (Feb. 26)
Patients who take the newest class of diabetes drugs to control blood sugar are twice as likely as those on other forms of sugar-control medication to be hospitalized with pancreatitis, Johns Hopkins researchers report.
In an article published online in JAMA Internal Medicine, the authors say the new drugs — glucagon-like peptide-1 (GLP-1)-based therapies — are associated with an increased risk of hospitalization for acute pancreatitis. Sitagliptin (Januvia, Merck) and exenatide (Byetta, Amylin Pharmaceuticals) appear to contribute to the formation of lesions in the pancreas and to the proliferation of ducts in the organ, resulting in localized inflammation.
Physicians and regulators have been aware that pancreatitis could be a side effect of GLP-1 therapies — a risk that emerged in animal studies and in reports to the FDA. But the Johns Hopkins investigators say their study is the first to accurately measure the strength of this risk in analyses that accounted for other pancreatitis risk factors, such as gallstones, obesity, and heavy alcohol use.
Patients should be alert to symptoms of pancreatitis — nausea, vomiting that won’t stop, and abdominal pain — and should seek treatment immediately if any symptoms noted on the drug label occur, the authors say.
Lead investigator Sonal Singh, MD, MPH, and his colleagues based their findings on an analysis of data from seven BlueCross BlueShield health insurance plans. They first identified 1,269 beneficiaries with type 2 diabetes who filled at least one prescription for any drug to treat the disease between 2005 and 2008. After matching these patients with 1,269 type 2 diabetics who had not filled drug prescriptions, and controlling for the other known risk factors for pancreatitis, the researchers found that patients who took one of the GLP-1 therapies were twice as likely to be hospitalized with pancreatitis within 60 days of first taking the drugs as those who had taken a different medication.
Sources: Johns Hopkins Medicine; February 26, 2013; and